Alert archive / Tennessee / Wind Advisories in 2013

Wind Advisory 14, NWS Morristown, TN

November 17, 201313 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this wind advisory at Nov 17, 2013, 2:06 PM CST for 13 counties in Tennessee; 7 counties in Virginia. It took effect at Nov 17, 2013, 6:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2013, 2:06 PM CST (20:06 UTC)
In effect from
Nov 17, 2013, 6:00 PM CST
Expired
Nov 18, 2013, 12:09 AM CST
In force
6 hr
Issued by
NWS Morristown, TN

Counties Bledsoe County, TN, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Marion County, TN, Monroe County, TN, Morgan County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 7 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WWUS74 KMRX 172006
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST SUN NOV 17 2013

...GUSTY WINDS EXPECTED AHEAD OF A COLD FRONT TONIGHT OVER THE
CUMBERLAND PLATEAU...SOUTHWEST VIRGINIA...AND THE HIGHER ELEVATIONS
OF THE SMOKY MOUNTAINS...

.A COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TONIGHT. STRONG SOUTHWESTERLY WINDS WILL
DEVELOP AHEAD OF THIS COLD FRONT...ESPECIALLY AROUND THE HIGHER
ELEVATIONS AND WITH ANY OF THE STRONGER STORMS.WINDS WILL DIMINISH
WHEN THE FRONT CLEARS THE AREA BEFORE SUNRISE MONDAY MORNING.

TNZ012-018-035-041-043-045-047-072-074-081-082-087-098-VAZ001-002-
005-006-008-180415-
/O.NEW.KMRX.WI.Y.0014.131118T0000Z-131118T0900Z/
SCOTT TN-JOHNSON-MORGAN-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-SOUTHEAST MONROE-MARION-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...MOUNTAIN CITY...WARTBURG...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...DUNLAP...PIKEVILLE...COKER CREEK...JASPER...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
306 PM EST SUN NOV 17 2013 /206 PM CST SUN NOV 17 2013/

...WIND ADVISORY IN EFFECT FROM 7 PM EST /6 PM CST/ THIS EVENING
TO 4 AM EST /3 AM CST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM EST /6 PM CST/ THIS
EVENING TO 4 AM EST /3 AM CST/ MONDAY. 

* EVENT...STRONG SOUTHERLY WINDS BETWEEN 25 TO 35 MPH WITH GUSTS IN
  EXCESS OF 40 MPH WILL OCCUR ACROSS THE PLATEAU...SOUTHWEST
  VIRGINIA...AND THE HIGHER ELEVATIONS IN THE SMOKY MOUNTAINS. 

* TIMING...THIS EVENING THROUGH EARLY MONDAY MORNING.

* IMPACTS...FALLEN TREES AND POWER OUTAGES WILL BE POSSIBLE. 
  TRAVELERS WILL ALSO NEED TO BE ALERT FOR STRONG AND GUSTY 
  CROSSWINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES 
  NEAR THE MOUNTAINS AND THEIR ADJACENT FOOTHILLS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
2 follow-up statements
662 
WWUS74 KMRX 180115
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 PM EST SUN NOV 17 2013

...STRONG WINDS EXPECTED TONIGHT AROUND THE HIGHER ELEVATIONS OF
EAST TENNESSEE AND SOUTHWEST VIRGINIA...

.A COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TONIGHT. STRONG SOUTHWESTERLY WINDS WILL
DEVELOP AHEAD OF THIS COLD FRONT...ESPECIALLY AROUND THE HIGHER
ELEVATIONS AND WITH ANY OF THE STRONGER THUNDERSTORMS. WINDS WILL
DIMINISH AS THE COLD FRONT EXITS THE AREA BEFORE SUNRISE ON MONDAY
MORNING.


TNZ012-018-035-041-043-045-047-072-074-081-082-087-098-VAZ001-002-
005-006-008-180900-
/O.CON.KMRX.WI.Y.0014.000000T0000Z-131118T0900Z/
SCOTT TN-JOHNSON-MORGAN-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-SOUTHEAST MONROE-MARION-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...MOUNTAIN CITY...WARTBURG...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...DUNLAP...PIKEVILLE...COKER CREEK...JASPER...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
815 PM EST SUN NOV 17 2013 /715 PM CST SUN NOV 17 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST /3 AM CST/
MONDAY...

* EVENT...STRONG SOUTHERLY WINDS BETWEEN 20 AND 30 MPH WITH GUSTS
  IN EXCESS OF 40 MPH WILL DEVELOP...MAINLY AROUND THE HIGHER
  ELEVATIONS AND WITH ANY OF THE STRONGER THUNDERSTORMS.

* TIMING...TONIGHT THROUGH EARLY MONDAY MORNING.

* IMPACTS...FALLEN TREES AND POWER OUTAGES WILL BE POSSIBLE.
  TRAVELERS WILL ALSO NEED TO BE ALERT FOR STRONG AND GUSTY
  CROSSWINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES
  AROUND THE MOUNTAINS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

&&

$$
690 
WWUS74 KMRX 180609
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
109 AM EST MON NOV 18 2013

...WINDS HAVE LOWERED BEHIND COLD FRONT...

.WINDS WILL SHIFT TO THE NORTHWEST AND BECOME BREEZY BY THIS AFTERNOON.

TNZ012-018-035-041-043-045-047-072-074-081-082-087-098-VAZ001-002-
005-006-008-180715-
/O.CAN.KMRX.WI.Y.0014.000000T0000Z-131118T0900Z/
SCOTT TN-JOHNSON-MORGAN-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-SOUTHEAST MONROE-MARION-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...MOUNTAIN CITY...WARTBURG...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...DUNLAP...PIKEVILLE...COKER CREEK...JASPER...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
109 AM EST MON NOV 18 2013 /1209 AM CST MON NOV 18 2013/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:41 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 17, 11:41 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1241 PM EST SUN NOV 17 2013

.AVIATION...
A COLD FRONT WILL MOVE THROUGH EAST TENNESSEE AROUND 04Z. SHOWERS
WILL CONTINUE TO PROGRESS EAST THROUGH THE AREA THROUGH THE AFTERNOON AHEAD
OF THIS FRONT. VISIBILITIES COULD DROP WITH ANY RAIN AT THE TAF
SITE....WITH MVFR TO IFR CONDITIONS LIKELY THROUGH THE AFTERNOON
AND EVENING. AS THE FRONT APPROACHES...WINDS EXPECTED TO INCREASE
AS A LINE OF SHOWERS AND THUNDERSTORMS MOVES OVER EACH TAF SITE
AROUND 04Z TO 05Z. BEHIND THE FRONT...SKIES ARE EXPECTED TO CLEAR
LATE IN THE PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

JW
Hazardous weather outlook, Nov 17, 2:29 AM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 AM EST SUN NOV 17 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
329 AM EST SUN NOV 17 2013 /229 AM CST SUN NOV 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A STRONG WIND FIELD WILL DEVELOP TODAY ACROSS THE TENNESSEE RIVER
VALLEY...AHEAD OF AN APPROACHING COLD FRONT. WIDESPREAD SHOWERS
AND SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA BY
THIS AFTERNOON...WITH SOME STORMS POSSIBLY BECOMING STRONG TO SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...AN ISOLATED TORNADO OR
TWO WILL BE POSSIBLE.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER
SUNDAY EVENING...AS THE COLD FRONT MOVES ACROSS THE REGION. THE MAIN
THREATS ON SUNDAY EVENING WILL BE THE POSSIBILITY OF DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL.

SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

Nearby

Wind Advisories in Tennessee, 2013Wind Advisories in Virginia, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.